Anaphylaxis following IV fluorescein

0

Intravenous literature: Bearelly, S., Rao, S. and Fekrat, S. (2009) Anaphylaxis following intravenous fluorescein angiography in a vitreoretinal clinic: report of 4 cases. Canadian Journal of Ophthalmology. 44(4), p.444-5.

Abstract:

OBJECTIVE: To assess the incidence of anaphylaxis following intravenous fluorescein angiography (IVFA) at 1 satellite clinic.

STUDY DESIGN: Observational case series.

PARTICIPANTS: Records from 1400 patients were reviewed.

METHODS: Consecutive vitreoretinal patients who underwent IVFA between 1998 and 2005 at 1 satellite office were included for retrospective analysis.

RESULTS: Anaphylaxis developed in 4 of 1400 (0.3%) patients within minutes after they had received intravenous fluorescein. In each case, the reaction was recognized promptly and treated with injectable epinephrine by the physician, and symptoms resolved quickly. The ambulance was called in all 4 cases. In the literature, reports of 21 cases of anaphylaxis and 7 deaths have been published in the past 55 years.

CONCLUSIONS: Although uncommon, anaphylaxis as a reaction to intravenous fluorescein does occur. As this is potentially life-threatening, prompt diagnosis and treatment are crucial. An emergency care plan should be available.



Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.